Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 18, 2002, 5:06 PM EDT for Anne Arundel County, Maryland. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 5:06 PM EDT (21:06 UTC)
- Expired
- Apr 18, 2002, 5:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Anne Arundel County, MD
The radar
The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:10 PM EDT | Thunderstorm Wind | Countywide, MD | Trees and wires were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 182106 SVRLWX MDC003-182145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 504 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND * UNTIL 545 PM EDT * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CROFTON...MOVING EAST-SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER PAROLE AT 526 PM 2 MILES NORTHEAST OF RIVA AT 528 PM OVER LONDONTOWNE AT 538 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3915 7677 3901 7674 3886 7657 3914 7653
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:38 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 18, 2:38 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 238 PM EDT THU APR 18 2002 S/W HAS TRIGGERED SCT SHRAS/TSRAS OVR FA THIS AFTN. EXPECT ACTIVITY TO DIE OUT AFT SUNSET SO WL HV CHC OF EVE PCPN. MIN TEMPS LAST NIGHT WERE MAINLY IN THE 60S ACRS THE FA. TEMPS WL BE SIMILAR TNGT TO WHAT THEY WERE LAST NIGHT. WL USE MAV GUIDANCE TEMPS WHICH WERE HIER THAN FWC TEMPS. MDLS BRING ANOTHER S/W E ACRS FA ON FRI. S/W WAS REFLECTED AT THE SFC BY A PREFRONTAL TROF. MDL X-SECTS INDICATED ONLY WK UVV/S FRI AFTN. MOISTURE ALSO DECREASED SOMEWHAT E OF THE MTNS IN DOWNSLOPE FLOW REGIME. HOWEVER...UNSTABLE AMS WL RMN OVR RGN AND THERE SHUD BE ENUF LIFT FOR SCT CONVECTION. WL HV 30 POP FOR THE AFTN AND CONT CHC INTO FRI EVE. H85 TEMPS WERE PROGGED AT +15 FRI. MIXG THIS DOWN TO THE SFC DRY ADIABATICALLY YIELDS M80S FOR MAX TEMPS. DOWNSLOPE FLOW WL PUSH TEMPS INTO 85 TO 90 DEG RANGE. CDFNT WL DROP S INTO FA ON SAT. WK WV PROGGED TO MOV ALONG FRONT AS ANOTHER S/W CROSSES THE AREA. IT WL BE CLDIER OVR THE AREA THAN ON PREV DAYS. THE CLDS AND H85 AT +13 DEG C WL KEEP TEMPS MAINLY IN THE 70S. ZONAL FLOW WL PREVAIL OVR RGN SAT NGT AND SUN. CDFNT WL BCM STNRY JST S OF AREA. WL HV CHC POPS BOTH PDS DUE TO WVS OF LOW PRES MOVG ALG BDRY AND HI MEAN RH OVR RGN. UPR TROF WL CROSS RGN ON MON. TROF WL SWEEP STNRY FRONT AND ASSOCIATED PCPN OFFSHORE ERLY IN THE DAY. MRF STILL PROGGED VRY COOL AIR OVERTAKING FA BHND THE SYS. SFC HIGH BLDS INTO FA MON AND ERLY TUE DROPPING 1000-500 MB THICKNESSES TO LESS THAN 540 DM WITH H85 TEMPS AT -4 DEG C BY 00Z TUE. WL LOWER TEMPS A FEW DEGS FOR MON. UPR RDGG WL RETURN OVR RGN FOR TUE AND ERLY WED W/DRY WX. NXT S/W APPCHS FM NW LATE WED. CDFNT PRECEDING THE S/W WL BRING CHC PCPN TO RGN LATE WED. WL RAISE TEMPS A LITTLE FOR WED AHD OF CDFNT. MRF MOVS FRONT OFFSHORE ERLY THU. FOR NOW...WL HV CHC POPS THU W/NO TIMING. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. ARTHUR
In the hours before
Special weather statement, Apr 18, 1:30 PM EDT, 3 hours 36 minutes before
VAZ026-027-029-036>039-WVZ048-054-055-181830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 130 PM EDT THU APR 18 2002 ...HEAVY RAIN OVER PARTS OF THE BLUE RIDGE... VERY SLOW MOVING THUNDERSTORMS OVER WEST CENTRAL VIRGINIA WILL BE PRODUCING ONE TO THREE INCHES OF RAIN IN LOCALIZED AREAS...MAINLY ALONG THE BLUE RIDGE AND APPALACHIAN TRAIL. THE REGION AROUND CHARLOTTESVILLE... STAUNTON... AND HARRISONBURG IS WHERE MOST OF THE THUNDERSTORMS ARE LOCATED AS OF 1:30 PM. THE STRONGEST OF THE STORMS WERE OVER AND JUST EAST OF THE BLUE RIDGE. THIS INCLUDES THE NORTHWEST AREAS OF THE FOLLOWING COUNTIES... NELSON... ALBEMARLE... AND MADISON. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND LIGHTNING... AND HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS TO 35 MILES AN HOUR. SOME MOUNTAIN STREAMS ALONG THE BLUE RIDGE WILL RISE VERY RAPIDLY. STAY ALERT... AND STAY TUNED FOR POSSIBLE WARNINGS LATER THIS AFTERNOON. STRONG
Special weather statement, Apr 18, 2:40 PM EDT, 2 hours 26 minutes before
VAZ056-181945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 240 PM EDT THU APR 18 2002 A THUNDERSTORM WILL MOVE NORTHEAST OVER SPOTSYLVANIA COUNTY BETWEEN 2:40 AND 3:40 THIS AFTERNOON. THIS STORM WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. STRONG
Special weather statement, Apr 18, 3:06 PM EDT, 2 hours before
VAZ041-181945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 306 PM EDT THU APR 18 2002 A THUNDERSTORM WILL MOVE NORTHEAST OVER NORTHWEST FAUQUIER COUNTY BETWEEN 3:05 AND 3:45 THIS AFTERNOON. MARKHAM... DELAPLANE... AND SKY MEADOWS STATE PARK ARE ALL IN THE PATH OF THIS STORM. IT WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. STRONG
Special weather statement, Apr 18, 3:24 PM EDT, 1 hour 42 minutes before
VAZ055-182030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 324 PM EDT THU APR 18 2002 A THUNDERSTORM WILL MOVE NORTHEAST OVER FREDERICKSBURG AND STAFFORD COUNTY BETWEEN 3:25 AND 4:25 THIS AFTERNOON. THIS STORM WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. THIS STORM PRODUCED SOME POWER OUTAGES IN SPOTSYLVANIA COUNTY. STRONG
Local storm report, Apr 18, 4:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
459 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM FREDERICKSBURG VA WIND DAMAGE
04/18/02 FREDERICKSBURG TREES DOWN ON LINES AND
ROADWAYS.
0335 PM COUNTYWIDE VA WIND DAMAGE
04/18/02 SPOTSYLVANIA
CASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:23 PM EDT | Flash Flood Warning | LWX | Anne Arundel | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.